Alert archive / Kentucky / Flash Flood Warnings in 2016

Flash Flood Warning 92, NWS Paducah, KY

August 17, 2016Crittenden County, Livingston County, Kentucky

NWS Paducah, KY issued this flash flood warning at Aug 17, 2016, 8:08 AM CDT for Crittenden County, Livingston County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2016, 8:08 AM CDT (13:08 UTC)
Expired
Aug 17, 2016, 11:00 AM CDT
In force
3 hr
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Flood severity
None

Counties Crittenden County, KY, Livingston County, KY

The radar

The Paducah radar (KPAH), 54 km from the middle of the area, began a volume at 13:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 1.1 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2016-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 772 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2016-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
772 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
868 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

818 
WGUS53 KPAH 171308
FFWPAH
KYC055-139-171600-
/O.NEW.KPAH.FF.W.0092.160817T1308Z-160817T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
808 AM CDT WED AUG 17 2016

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN LIVINGSTON COUNTY IN WESTERN KENTUCKY...
  NORTHWESTERN CRITTENDEN COUNTY IN WESTERN KENTUCKY...

* UNTIL 1100 AM CDT

* AT 806 AM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. RADAR ESTIMATES OF UP TO TWO
  INCHES OF RAIN HAVE ALREADY FALLEN NEAR GOLCONDA. FLASH FLOODING
  IS EXPECTED TO BEGIN SHORTLY...IF NOT ALREADY OCCURRING.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  BURNA...JOY AND CARRSVILLE. 

ADDITIONAL RAINFALL AMOUNTS OF ONE TO THREE INCHES ARE POSSIBLE IN
THE WARNED AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNED AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY.

&&

LAT...LON 3726 8851 3730 8851 3734 8848 3739 8848
      3741 8845 3742 8840 3740 8836 3744 8831
      3746 8826 3747 8809 3749 8806 3751 8806
      3751 8805 3742 8799 3719 8844

$$

SMITH
1 follow-up statement
028 
WGUS73 KPAH 171422
FFSPAH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
922 AM CDT WED AUG 17 2016

KYC055-139-171600-
/O.CON.KPAH.FF.W.0092.000000T0000Z-160817T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LIVINGSTON KY-CRITTENDEN KY-
922 AM CDT WED AUG 17 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1100 AM CDT FOR
NORTHERN LIVINGSTON AND NORTHWESTERN CRITTENDEN COUNTIES...

AT 921 AM CDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS
PRODUCING HEAVY RAIN ACROSS THE WARNED AREA. UP TO TWO INCHES OF
RAIN HAVE ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO CONTINUE.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
BURNA...JOY AND CARRSVILLE. 

ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE POSSIBLE IN THE
WARNED AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNED AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY.

&&

LAT...LON 3726 8851 3730 8851 3734 8848 3739 8848
      3741 8845 3742 8840 3740 8836 3744 8831
      3746 8826 3747 8809 3749 8806 3751 8806
      3751 8805 3742 8799 3719 8844

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 6:36 AM CDT, 1 hour 32 minutes earlier.

Area forecast discussion, Aug 17, 6:36 AM CDT, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
636 AM CDT WED AUG 17 2016

.UPDATE...
Issued at 634 AM CDT Wed Aug 17 2016

Near term update to address headline for dense fog potential
across Interstate 64 corridor in Southern Illinois and Southwest
Indiana. Originally issued and Special Weather Statement for a
slightly larger area due to the fog, but given the main fog
corridor will be impacting drivers on a busy stretch of interstate
during rush hour, decided to err on the side of caution to give
drivers a heads up before they travel in this area this morning.

Visibilities should improved markedly after 8 am CDT. The advisory
may be cancel ahead of time depending on observation site
reports.

&&

.SHORT TERM...(Today through Friday night)
Issued at 311 AM CDT Wed Aug 17 2016

Other than minor grid spacing and known model scale resolution
issues, the medium range ECMWF/GFS/Canadian model guidance, as
well as higher resolution NAM-WRF family and RAP guidance are
initializing better with the 00z cycle in the depiction of the
near term convective activity.

Although most of the guidance weakens the Texas cyclonic
circulation detached from the broad low amplitude northern U.S.
flow, the remnant circulation will still interact with the narrow
baroclinic/shear zone around the northern edge of the westward
expanding (west-east oriented) Southeast U.S. ridge. Although the
ridge has been forecast to develop westward, model guidance has
been somewhat inconsistent with the timing and placement of the
ridge during the middle and latter part of the week. This has
created some uncertainty as to the northern extent of rain chances
across the WFO PAH forecast area. It finally appears that the
guidance is moving the shear zone further south into Tennessee.
With little low level (0-1km/0-3km) and deep layer (0-6km) shear
to work with over the WFO PAH forecast area through Thursday
night, rain chances should be significantly lower, except along
the KY/TN border. During the same time period, middle and upper
level ridging develops along the northern stream of the split flow
across the nation, capping any thunderstorm potential further
north after today.

By Friday and Friday night, a shortwave deepening into the Dakotas
lifts heights downstream across the Mississippi River Valley,
shifting the shear zone back into play across the WFO PAH forecast
area, introducing more shear and instability over the area. This
will also increase rain chances from the southwest during the day
on Friday.

Temperatures should gradually rebound into the 80s....still below
normal for this time of year.

.LONG TERM...(Saturday through Tuesday)
Issued at 311 AM CDT Wed Aug 17 2016

Forecast confidence is increasing in a wet start to the weekend, and
then a cold frontal passage that will result in a drying and cooling
trend beginning on Sunday.

A rather large upper-level trough will take shape over the upper
Mississippi Valley Saturday and then shift eastward into the Great
Lakes Sunday. This should be sufficient to push a cold front through
our region Saturday night into early Sunday. Numerous showers and
thunderstorms are expected along and ahead of the cold front
Saturday and Saturday night.

The focus for convection will be over west Kentucky for Sunday, but
the remainder of the area may very well be dry. We will have small
chance PoPs lingering Sunday night into Monday, but this is mostly
the lingering effects of previous model cycles. Figure that Sunday
night and Monday will be dry for the entire area.

Given the strength of the upper-level trough, cannot completely rule
out a few severe storms Saturday afternoon and evening,and possible
over west Kentucky Sunday. However, locally heavy rainfall and
lightning will be the primary concerns.

In the wake of the trough aloft, the flow over our region will
weaken and become nearly zonal Monday into Tuesday. A cool and dry
area of high pressure will be in control at the surface. The surface
high will begin to shift east of the area heading into Wednesday, as
the flow aloft becomes southwesterly. The GFS and ECMWF each develop
a swath of convection northeast through Missouri Wednesday or
Wednesday night, putting our northwestern border areas on the fringe
of some small PoPs.

High temperatures will start out a category below normal Saturday
and trend much cooler. Many areas may struggle to reach 80 for highs
Sunday through Tuesday. Lows will be near normal Saturday night and
then trend much cooler for the work week. Some locations may drop to
the 60 degree mark Monday through Wednesday mornings.

&&

.AVIATION...
Issued at 634 AM CDT Wed Aug 17 2016

The WFO PAH TAF sites are straddling along the frontal zone, so
adjusted ceilings and visibilities within a low MVFR/upper IFR
category through at least 15z. Where convection is occurring near
A TAF location, raised the ceiling and visibility thresholds
slightly.

With mixing, the conditions should improve to MVFR/VFR conditions
through the afternoon. With post-frontal mixing expected to be at
a minimum later on this evening and overnight, re-introduced lower
ceilings and visibilities, especially after 06z Thursday.

&&

.PAH Watches/Warnings/Advisories...
IL...Dense Fog Advisory until 9 AM CDT this morning for ILZ075>078-
     080.

MO...None.
IN...Dense Fog Advisory until 9 AM CDT this morning for INZ081.

KY...None.
&&

UPDATE...Smith
SHORT TERM...Smith
LONG TERM...DRS
AVIATION...Smith
Hazardous weather outlook, Aug 17, 7:55 AM CDT, 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
755 AM CDT WED AUG 17 2016

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-181000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
755 AM CDT WED AUG 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A NARROW BAND OF RAIN STRETCHING FROM SIKESTON MISSOURI...ONWARD TO
JOPPA ILLINOIS AND OWENSBORO KENTUCKY WILL GENERATE HEAVY...FLASH
FLOOD PRODUCING...RAINFALL THIS MORNING. PERSONS SHOULD USE CAUTION
WHEN DRIVING IN AND NEAR THESE LOCATIONS. AVOID FLOODED ROADWAYS.

ISOLATED TO LOCALLY SCATTERED THUNDERSTORMS ARE FORECAST FOR
SOUTHERN SECTIONS OF SOUTHEAST MISSOURI AND WEST KENTUCKY THROUGH
THIS EVENING. ANY STORMS THAT DEVELOP SHOULD REMAIN BELOW SEVERE
LIMITS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED THROUGHOUT THE
AREA ALONG AND AHEAD OF AN APPROACHING COLD FRONT FROM FRIDAY
THROUGH SATURDAY NIGHT. CHANCES OF THUNDERSTORMS MAY LINGER OVER
WEST KENTUCKY INTO SUNDAY. A FEW SEVERE STORMS CANNOT BE RULED OUT
AT THIS TIME...BUT LOCALLY HEAVY RAINFALL AND LIGHTNING WILL BE
THE PRIMARY CONCERNS THROUGH THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED AT THIS TIME.

SMITH/DRS

In the hours before

Special weather statement, Aug 17, 5:45 AM CDT, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
545 AM CDT WED AUG 17 2016

ILZ075>078-080>083-INZ081-085-171245-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-GIBSON-POSEY-
INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION...
MOUNT CARMEL...PINCKNEYVILLE...WEST FRANKFORT...MCLEANSBORO...
CARMI...FORT BRANCH...POSEYVILLE
545 AM CDT WED AUG 17 2016

...LOCALLY DENSE FOG TO PERSIST THROUGH DAYBREAK...

SHARP CHANGES IN VISIBILITY DUE TO FOG WILL CONTINUE THROUGH
DAYBREAK OVER PARTS OF SOUTH CENTRAL AND SOUTHEAST ILLINOIS,
ONWARD INTO SOUTHWEST INDIANA THIS MORNING.

IF YOU PLAN TRAVEL ALONG AND NORTH OF ROUTE 13 IN SOUTHERN
ILLINOIS AND ACROSS THE WABASH RIVER INTO GIBSON AND POSEY
COUNTIES IN SOUTHWEST INDIANA, THEN BE WATCHFUL FOR A PERIODIC
DROP IN VISIBILITIES BELOW ONE QUARTER OF A MILE.

RECENT RAINFALL AND NEAR CALM WINDS HAVE COMBINED TO CREATE AN
AREA OF LOCALLY DENSE FOG THIS MORNING ACROSS SOUTHERN ILLINOIS
AND SOUTHWEST INDIANA.

IF YOU ARE PLANNING TRAVEL THIS MORNING, PLEASE ALLOW A LITTLE
EXTRA TIME TO REACH YOUR DESTINATION. BE SURE TO USE LOW BEAM OR
FOG LIGHTS WHILE TRAVELING. DRIVE CAUTIOUSLY AND NOT ANY FASTER
THAN CONDITIONS WILL ALLOW.

THE FOG SHOULD BEGIN TO LIFT SLOWLY AFTER DAYBREAK, CLEARING OFF
BY MID-MORNING.

SMITH
Local storm report, Aug 17, 7:15 AM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
715 AM CDT WED AUG 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     FLASH FLOOD      LA CENTER               37.07N 88.97W
08/17/2016                   BALLARD            KY   EMERGENCY MNGR

            NUMEROUS ROADS COVERED WITH UP TO A FOOT OF WATER
            GENERALLY FROM LA CENTER NORTHWARD TOWARD BANDANA.
            MULTIPLE VEHICLES HAVE BEEN CAUGHT IN THE RISING WATER.

&&

DRS
Local storm report, Aug 17, 7:37 AM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
737 AM CDT WED AUG 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     FLOOD            5 SW OWENSBORO          37.71N 87.18W
08/17/2016                   DAVIESS            KY   TRAINED SPOTTER

            A FEW INCHES OF WATER PONDING ON HIGHWAY 81 NEAR KELLER
            RD.

&&

DRS
Local storm report, Aug 17, 7:43 AM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
743 AM CDT WED AUG 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 AM     HEAVY RAIN       1 E DIEHLSTADT          36.96N 89.41W
08/17/2016  M2.33 INCH       SCOTT              MO   TRAINED SPOTTER

            TWO HOUR STORM TOTAL...SOME WATER PONDING IN FIELDS BUT
            NOT ON ROADS

&&

BP2
Local storm report, Aug 17, 7:49 AM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
749 AM CDT WED AUG 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0744 AM     FLASH FLOOD      2 WSW BANDANA           37.16N 89.00W
08/17/2016                   BALLARD            KY   BROADCAST MEDIA

            TURNER LANDING ROAD HAS WATER OVER THE ROADWAY

&&

BP2
Local storm report, Aug 17, 7:59 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
759 AM CDT WED AUG 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 AM     FLOOD            SIKESTON                36.88N 89.58W
08/17/2016                   SCOTT              MO   LAW ENFORCEMENT

            PORTIONS OF ANDERSON STREET IN SIKESTON WERE UNDER WATER.

&&

DRS

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 1:16 AM CDTSpecial Weather StatementPAHChristian59 min
Aug 17, 7:11 AM CDTFlash Flood WarningPAHBallard, McCracken3 hr
Aug 17, 7:29 AM CDTFlash Flood WarningPAHDaviess, McLean3 hr
Aug 17, 9:16 AM CDTAreal Flood AdvisoryPAHCrittenden, Henderson, Union, Webster3 hr
Aug 17, 10:18 AM CDTAreal Flood AdvisoryPAHDaviess, Henderson3 hr
Aug 17, 11:05 AM CDTAreal Flood AdvisoryPAHDaviess, Henderson, Hopkins, McLean, Webster3 hr
Aug 17, 12:16 PM CDTAreal Flood AdvisoryPAHMcLean59 min
Aug 17, 12:37 PM CDTAreal Flood AdvisoryPAHBallard, Carlisle, McCracken113 min

Nearby

Flash Flood Warnings in Kentucky, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.